Indiana, 2004

Flooding in Indiana, June 11, 2004

June 11, 2004 · NWS IND · 5 events in 5 counties and zones

Between 3 an 5 inches of rain fell across northern parts of the Indianapolis County Warning Area from the afternoon of June 10 through June 11 causing widespread flooding. Tippecanoe county was hit the hardest with numerous streets closed and basements flooded.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Between 3 an 5 inches of rain fell across northern parts of the Indianapolis County Warning Area from the afternoon of June 10 through June 11 causing widespread flooding. Tippecanoe county was hit the hardest with numerous streets closed and basements flooded. Flooding of a church basement there resulted in 10K dollars damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 3:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 3:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 AM EST FRI JUN 11 2004

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO EARLY NEXT WEEK.

MODELS SIMILAR EARLY ON IN FORECAST BUT THEN DIVERGE SOME LATER IN
THE WEEKEND. GFS IS FASTER WITH FRONT AND BRINGS IN DRIER AIR TO
FORECAST AREA /FA/ EARLIER THAN ETA. THIS COULD BE RELATED TO
CONVECTIVE FEEDBACK PROBLEMS NOTED EARLIER IN PERIOD. THUS WILL LEAN
TOWARD ETA FOR MUCH OF FORECAST.

FRONT REMAINS NEAR NRN BORDER OF THE FA AT 08Z. W/V SATELLITE
SHOWING A WAVE MOVING TOWARD FA. THIS WAVE WAS GENERATING NUMEROUS
TSRA ACROSS NRN HALF OF FA.

EXPECT CURRENT AREA OF TSRA TO DRIFT N AND DIMINISH EARLY THIS
MORNING AS UPPER WAVE MOVES INTO FA AND BOUNDARY MOVES TEMPORARILY
BACK N. AFTER WAVE EXITS FRONT WILL BEGIN TO SINK SOUTH AGAIN. WITH
BOUNDARY IN AREA EXPECT TSRA TO BECOME SCT ACROSS ENTIRE FA THIS
AFTERNOON. HEIGHTS INCREASE AT UPPER LEVELS WHICH MAY HELP INHIBIT
CONVECTION THIS AFTN. WILL GO LIKELY POPS EARLY ACROSS NRN FA
OTHERWISE CHC POPS WITH SCT WORDING TODAY. WILL MENTION HEAVY RAIN
THIS MORNING PER ONGOING CONVECTION.

STRONG TEMP GRADIENT WILL EXIST TODAY WITH BOUNDARY IN AREA AND
CONTRAST BETWEEN RAIN COOLED/CLOUDY N AND DRIER/MORE SUN S. WILL PUT
GOOD NE/SW GRADIENT IN AND WILL GO CLOSER TO MAV/FWC NUMBERS AS
ETA COULD BE TOO WARM GIVEN CLOUDS/RAIN COOLED GROUND.

TONIGHT FRONT WILL REMAIN ACROSS FA SO CHC POPS WILL CONTINUE. AGAIN
PUT NE/SW TEMP GRADIENT IN...WHICH PUTS LOW TEMPS CLOSER TO MAV
GUIDANCE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Jun 11, 6:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST FRI JUN 11 2004

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
600 AM EST FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAIN. FLOODING IN URBAN AREAS AND ALONG SMALL STREAMS
MAY OCCUR...MAINLY NORTH OF INTERSTATE 70.

ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. SOME STORMS MAY
BE SEVERE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jun 11, 1:35 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 AM EST FRI JUN 11 2004

INZ021-028>031-035>042-049-110730-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-DELAWARE-
FOUNTAIN-RANDOLPH-HAMILTON-MONTGOMERY-BOONE-HENRY-
135 AM EST FRI JUN 11 2004

...TORNADO WATCH NUMBER 432 HAS BEEN CANCELED...

TORNADO WATCH NUMBER 432 HAS BEEN CANCELED FOR ALL OF CENTRAL AND
NORTHERN INDIANA. THUNDERSTORMS HAVE WEAKENED AND THE THREAT FOR
SEVERE THUNDERSTORMS AND TORNADOES HAS GREATLY DIMINISHED ACROSS THE
REGION.

HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE TO  MOVE ACROSS THE
NORTHERN PORTIONS OF CENTRAL INDIANA.  SOME OF THESE MAY PRODUCE VERY
HEAVY RAINFALL.  PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE IN
HEAVIER STORMS.

JEH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Tippecanoe

When
June 11, 6:00 AM EST to 6:00 PM EST
Where
Tippecanoe forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Carroll

When
June 11, 6:00 AM EST to 6:00 PM EST
Where
Carroll forecast zone
Reported by
NEWSPAPER
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Clinton

When
June 11, 6:00 AM EST to 6:00 PM EST
Where
Clinton forecast zone
Reported by
NEWSPAPER
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Flood, Warren

When
June 11, 6:00 AM EST to 6:00 PM EST
Where
Warren forecast zone
Reported by
NEWSPAPER
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Howard

When
June 11, 6:00 AM EST to 6:00 PM EST
Where
Howard forecast zone
Reported by
NEWSPAPER
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407121, 5407122, 5407123, 5407124, 5407125.